Research Article

Influence of previous gold toxicity on subsequent development of penicillamine toxicity.

Br Med J (Clin Res Ed) 1982; 285 doi: https://doi.org/10.1136/bmj.285.6342.595 (Published 28 August 1982) Cite this as: Br Med J (Clin Res Ed) 1982;285:595
  1. P J Smith,
  2. W R Swinburn,
  3. D R Swinson,
  4. I M Stewart

    Abstract

    The incidence of penicillamine toxicity was determined in 250 patients who had never previously received gold, 76 patients who had received gold without toxic reaction, and 79 patients with a previous history of gold toxicity. The results suggest that there may be a higher incidence of penicillamine toxicity in patients who have previously shown toxic reactions. The interval between stopping the gold and starting the penicillamine did not influence incidence of toxicity. The development of a rash during gold treatment does not seem to influence the development of a rash during penicillamine treatment, but patients who have had proteinuria or bone-marrow depression during gold treatment may have an increased likelihood of developing a similar side effect with penicillamine.